Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 292, NWS Dodge City, KS

July 18, 2008Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2008, 5:54 PM CDT for Gray County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2008, 5:54 PM CDT (22:54 UTC)
Expired
Jul 18, 2008, 6:31 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Gray County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:15 PM CDTHAIL 0.755 N Montezuma, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 182254
SVRDDC
KSC069-182345-
/O.NEW.KDDC.SV.W.0292.080718T2254Z-080718T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF MONTEZUMA...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONTEZUMA...
  THE HAGGARD ELEV...
  RURAL RESIDENCES OF SOUTHERN GRAY COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3778 10030 3751 10026 3751 10053 3776 10053
TIME...MOT...LOC 2254Z 342DEG 8KT 3769 10047

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 182319
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT FRI JUL 18 2008

KSC069-182345-
/O.CON.KDDC.SV.W.0292.000000T0000Z-080718T2345Z/
GRAY KS-
619 PM CDT FRI JUL 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL GRAY COUNTY...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTH OF MONTEZUMA...MOVING SOUTH AT 9 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONTEZUMA...
  RURAL RESIDENCES OF SOUTHERN GRAY COUNTY.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

LAT...LON 3770 10040 3751 10026 3751 10053 3768 10051
TIME...MOT...LOC 2319Z 342DEG 8KT 3764 10045

$$

FINCH
000 
WWUS53 KDDC 182331
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI JUL 18 2008

KSC069-182341-
/O.CAN.KDDC.SV.W.0292.000000T0000Z-080718T2345Z/
GRAY KS-
631 PM CDT FRI JUL 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHERN GRAY COUNTY.

LAT...LON 3770 10040 3751 10026 3751 10053 3768 10051
TIME...MOT...LOC 2331Z 342DEG 8KT 3761 10044

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:07 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 3:07 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT FRI JUL 18 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND QPF
TONIGHT INTO SATURDAY EARLY MORNING.

A SUBTROPICAL PLUME AND SHORTWAVE WITH A 60KT 200MB JET STREAK WAS
MOVING EAST INTO WESTERN COLORADO. THIS FEATURE IS FORECAST TO MOVE
ACROSS WESTERN KANSAS TONIGHT. THIS WILL ENHANCE UVVS AND PROVIDE
SOME SUPPORT FOR ANOTHER ROUND OF THUNDERSTORMS OVERNIGHT. ALSO A
WEAK FRONTAL BOUNDARY WAS SLOWLY LIFTING NORTH FROM THE ELKHART TO
LIBERAL AREAS WITH SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP.
CAPES ARE RUNNING AROUND 2000 J/KG BUT WITH VERY WEAK LAYER SHEAR
DO NOT EXPECT SEVERE. WILL KEEP 4O TO 50 POPS GOING FOR TONIGHT
ACROSS MUCH OF THE FA AND INCREASE IN THE WEST TO LIKELY WITH THE
UPPER WAVE. THE GFS HAS THE HIGHEST RAINFALL AMOUNTS ACROSS THE
SOUTHERN TIER COUNTIES AND WILL TRY AND FOLLOW THAT MODEL FOR QPF
OVERNIGHT AS IT DID THE BEST WITH LAST NIGHTS SYSTEM. THE
SHORTWAVE SHOULD BE JUST EAST OF DODGE CITY BY 12Z WITH A FEW
THUNDERSTORMS IN THE MEDICINE LODGE AREA UNTIL 15Z. THEN LOOK FOR
UPPER RIDGING WITH WARM TEMPS INTO THE WEEKEND.

FOR TONIGHT LOOK FOR SOUTHEAST WINDS TO BECOME SOUTH AT 10 MPH WITH
OVERNIGHT LOWS SIMILAR TO LAST NIGHT IN THE MID TO UPPER 60S UNDER
MOSTLY CLOUDY SKIES. FOR SATURDAY EXPECT CLEARING WEST TO EAST
BEHIND THE UPPER WAVE AND SOUTH WINDS INCREASING TO 15 TO 25 MPH.
HIGHS SHOULD BE IN THE MID TO UPPER 90S. FOR SATURDAY NIGHT LOOK FOR
SOUTH WINDS AROUND 10 TO 15 MPH WITH CLEAR SKIES AND LOWS IN THE
UPPER 60S TO LOWER 70S. FOR SUNDAY LOOK FOR SUNNY SKIES WITH SOUTH
WINDS AGAIN PICKING UP TO 15 TO 25 MPH AND HIGHS AROUND THE CENTURY
MARK.

DAYS 3-7...

SENSIBLE WEATHER DURING THE PERIOD WILL BE HEAVILY DEPENDANT ON
MINOR SHORTWAVE TROUGHS MOVING OVER THE TOP OF THE RIDGE, AND IF
THESE FEATURES CAN PUSH BOUNDARIES DOWN INTO SOUTHWESTERN KANSAS AND
SET OFF CONVECTION.  MEDIUM RANGE MODELS ARE, AS EXPECTED, ALL OVER
THE PLACE WITH THESE FEATURES.  THE GFS BRINGS A SHORTWAVE THROUGH
THE NORTHERN PLAINS MONDAY, TAKING IT FURTHER EASTWARD TUESDAY AND
BRINGING A BOUNDARY DOWN.  THE ECMWF DURING THE SAME PERIOD KEEPS
THE RIDGE WELL BUILT UP, WHILE THE CANADIAN HAS A SHORTWAVE SIMILAR
BUT WEAKER THAN THE GFS.  BY WEDNESDAY AND THURSDAY, THE ECMWF IS
BRINGING A SHORTWAVE OUT.  ENSEMBLE SPREAD IS ALL OVER THE PLACE AND
THE MEANS HAVE AVERAGED OUT SUCH SMALL FEATURES.  GIVEN ALL THE
UNCERTAINTY AND MODEL INCONSISTENCY BOTH BETWEEN MODELS AND FROM RUN
TO RUN, SEE LITTLE REASON TO MAKE WHOLESALE CHANGES TO THE GOING
FORECAST.  WILL CONTINUE TO KEEP THE VERY MINIMAL POPS WE HAVE GOING
FOR MONDAY NIGHT AND AGAIN ON LATE WEDNESDAY.  WILL CONTINUE TO KEEP
HIGHS MAINLY IN THE 90S AND LOWS IN THE 60S AND LOW 70S, WITH ONLY
MINOR TWEAKS TO AGREE BETTER WITH THE NEIGHBORS.

.AVIATION...

SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED ACROSS THE SOUTHERN
CWA NEAR A SFC BOUNDARY, AND THIS ACTIVITY SHOULD CONTINUE THROUGH
THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING.  THINK THAT
MOST OF THE ACTIVITY WILL STAY SOUTH, SO WILL KEEP KDDC IN THE VCTS
WITH KGCK HAVING ONLY A CB MENTION.  STORMS SHOULD TAPER OFF AFTER
03Z, LEAVING THE FORECAST AREA MAINLY WITH MID LEVEL CLOUDS AND VFR
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  98  70 100 /  50  10   0   0
GCK  66  98  68  99 /  60  10   0   0
EHA  66  98  67 100 /  60  10   0   0
LBL  67  99  68 100 /  60  10   0   0
HYS  67  98  70 101 /  30  10   0   0
P28  70  97  73 101 /  50  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Jul 18, 3:18 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT FRI JUL 18 2008

KSZ030-031-043>046-061>066-074>081-084>090-192030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 PM CDT FRI JUL 18 2008 /218 PM MDT FRI JUL 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS AFTERNOON AND
EVENING AS A WEAK FRONTAL BOUNDARY LIFTS NORTH ACROSS SOUTHWESTERN
KANSAS. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE ACROSS WESTERN
KANSAS BEFORE MIDNIGHT WITH MORE NUMEROUS THUNDERSTORMS EXPECTED.
WITH WEAK LAYER WIND SHEAR THE THUNDERSTORMS WILL BE SLOW MOVING
WITH LOCALLY HEAVY RAINFALL POSSIBLE. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED ALTHOUGH A FEW COULD HAVE SOME SMALL HAIL THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 18, 3:33 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT FRI JUL 18 2008

KSZ084-085-182145-
MORTON-STEVENS-
333 PM CDT FRI JUL 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WILBURTON...MOVING NORTHEAST AT
12 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
INCLUDING THE CITIES OF ROLLA AND FETERITA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3718 10173 3718 10138 3708 10136 3700 10145
      3700 10196
TIME...MOT...LOC 2033Z 233DEG 10KT 3698 10172

FINCH
Local storm report, Jul 18, 5:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       1 SSW ROLLA             37.11N 101.64W
07/18/2008  M2.43 INCH       MORTON             KS   TRAINED SPOTTER

            THIS CALLER REPORTED THE RAIN WAS HEAVIER TO THE
            SOUTHEAST OF HIM, AND KNEW OF WATER OVER ROADS
            APPROXIMATELY 1 TO 2 MILES SOUTHEAST OF ROLLA.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:33 PM CDTSpecial Weather StatementDDCMorton72 min
Jul 18, 3:53 PM CDTAreal Flood WarningDDCMorton, Stevens6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.